Recently I was diagnosed with RA, moderate positive, so my dr started me on Methotrexate, 4 pills once a week and Folic Acid 1 MG, the other 6 days...I was hesitant in taking it, but I did ..I took it this past Thurs, and this week-end, my back flared up with pain and hip on right side, I could , and still that way hardly move with pain, does this medication coz this? When do you recommend taking this medication. LIke I said I just have taken one dose, should I change the day I took it that morning too....Any help or suggestions would be appreciated. Thanks for taking the time to read...I joined another forum and asked this question and never got a response..hope to get some on this one...
It takes 6 weeks to three months for the medication to build up to therapeutic levels in your system, so I wouldn't attribute the uptick in symptoms to the medication itself. What might cause an increase in symptoms is stress - if you're stressed out about taking it, this could actually make you feel worse.
Stress is a HUGE factor in RA symptoms and flare-ups, and IMO it isn't given enough attention by rheumatologists.
At a dosage of 4 pills (10mg), this is a relatively low dose with plenty of room to increase it. One of the most frustrating parts of being an RA patient is the long wait to see if a medication is going to work, and at what dose. If one med works but not enough, the dose is increased or another med is added in combination with the first, and the wait starts all over again. Very, very few of our meds work quickly, and those that do generally have terrible long-term side effects (like prednisone or opiates).
It might be helpful to keep a pain diary while you're going through this process of finding what works for you. On each page draw a simple stick figure with circles around or arrows pointing to the sore joints, and numbers relating to pain level. Write down what meds you took that day, when you took them, how (with food, without, etc.), and report side effects. Also keep track of your activities, and what you ate. Many patients discover that certain foods make them feel worse.
The diary will help you keep straight in your head exactly how your body is reacting (or not reacting) to medications and activities. When you go to your doctor, take the diary with you to show him or her concrete evidence of how you're doing, not just a vague "I feel better" or "I feel worse".
Thanks for the information, I figured that the dose I had started was low, because, of the Prednisone, made me so sick, I told my dr, I never wanted to see that again, so she started this low, and as for my back, I am thinking now it is another disc, not this medication, just one dose. I will keep track of these things, when I go back to her will be helpful. I am on Oxytocin ER and Oxycodone for my back and legs. Newly diagnosed with RA, I guess has not sunk in good yet, and I was stressing on whether to take that medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.